Trusted Content

Heroin Abscess: Signs, Symptoms, And Complications

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

March 28, 2019

Injecting heroin can lead to a localized infection called an abscess. Heroin abscesses are the body’s way of dealing with infection, and usually appear as painful, pus-filled masses on the skin.

Heroin is an illegal opioid that is highly addictive. People who inject heroin are at risk for several health concerns, including skin sores like abscesses. When a person uses drugs intravenously, the injection site can become infected and result in a heroin abscess.

An abscess may appear as a raised, sore, and reddened area on the skin. Sometimes called boils or heroin marks, abscesses are the result of an infection. Bacteria can be introduced to the body through unsterile injection equipment, unsanitary skin, or an unhygienic environment.

Heroin is often diluted or “cut” with different chemicals, and a heroin abscess could also be caused by additives in the drug.

Abscesses are usually round, and have a firm center that may contain pus. A person suffering from a heroin abscess may have a fever, or feel dizzy and nauseous. If an abscess goes untreated, it can lead to complications like sepsis.

What Causes A Heroin Abscess?

Any break in the skin can cause an abscess, and abscesses from heroin injection are very common. One study found that more than 30 percent of people injecting heroin experienced an abscess.

The body creates an abscess as a way to contain infections, and prevents it from spreading to other parts of the body. The body’s immune system then sends white blood cells to the abscess, in an attempt to fight the infection.

Eventually, the center of the abscess softens with pus, which is the byproduct of the white blood cells and bacteria. The pus then forms a white tip or “head,” which may drain on its own. This white tip often prompts people to try to pop an abscess, which can lead to increased infection.

Find Treatment For Heroin Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

How Do You Treat A Heroin Abscess?

Heroin abscesses should be treated in a medical environment, to prevent the infection from spreading. Heroin abscesses are easily treated through a technique called lancing. This sterile technique opens the sore and allows the pus to drain safely.

Abscesses may also be treated with antibiotics. Unfortunately, many people who suffer from a heroin abscess do not seek treatment in a timely manner, due to lack of insurance or fear of judgment. They may try to self-treat the abscess, which can result in complications.

Signs and symptoms of a heroin abscess include:

  • reddened or flushed skin
  • skin that is painful to the touch
  • hot or inflamed skin
  • a raised bump on the arms, legs, stomach, or chest
  • firm, hardened bump with a white tip or head
  • tenderness and sensitivity in the area

A heroin abscess is the body’s response to an infection that’s entered a person’s body, and can happen to anyone who is using the drug intravenously.

Complications Of A Heroin Abscess

Many people choose to self-treat heroin abscesses, which can be risky. Self-treating does not guarantee a sterile environment, and could cause the infection to spread to different parts of the body.

People who self-treat a heroin abscess may also resort to using illegally obtained antibiotics. This could result in a person ingesting expired medication, or experiencing an allergic reaction. If a person is suffering from a heroin abscess, it’s vital they seek professional medical care.

If a heroin abscess goes untreated, or is not treated properly, it could develop into a life-threatening condition called sepsis.

Sepsis is the body’s extreme reaction to infection, and can lead to tissue damage, organ failure, and death. Chronic heroin use can compromise a person’s immune system, which also increases the risk of sepsis.

Symptoms of sepsis can include:

  • confusion
  • disorientation
  • trouble breathing
  • shivering
  • fever
  • extreme pain
  • elevated heart rate
  • clammy skin

The initial symptoms of sepsis are similar to the symptoms of a heroin abscess. Many people may confuse the two conditions, and think the symptoms will go away on their own. One of the reasons it’s so important to seek medical care is to rule out the possibility of sepsis.

Heroin Withdrawal And Detox

Heroin can be a difficult drug to quit. When a person uses heroin regularly, their body becomes dependent on having the drug. If a person stops using heroin suddenly, they will likely experience agonizing withdrawal symptoms.

This powerful opioid causes the body to experience withdrawal symptoms that include severe anxiety and flu-like symptoms. Many people who want to quit heroin continue using the drug, simply to avoid the painful withdrawal.

Additional symptoms of heroin withdrawal include:

  • depression
  • yawning
  • clammy skin
  • restlessness
  • loss of appetite
  • watery eyes
  • nausea
  • diarrhea
  • stomach cramps
  • uncontrollable shaking of the legs
  • sweating
  • fever

Some people who struggle with heroin addiction require professional help to stop using the drug. Medical detoxification programs provide nutrition, support, and medication-assisted treatment in order to help those suffering from heroin addiction through the initial withdrawal stage.

Getting Treatment For Heroin Addiction

Heroin addiction may be a growing problem in the U.S., but it is treatable. Addiction rehab centers provide customized and compassionate treatment for those struggling to stop using heroin.

Inpatient rehab centers offer residential addiction treatment in a stable and supportive atmosphere. Patients engage in recovery therapies that include 12-step programming, nutrition, and wellness care, and individual and group counseling.

To learn more about heroin abscesses, or to explore treatment options near you, reach out to one of our specialists today.

Centers for Disease Control and Prevention - Soft Tissue Infections Among Injection Drug Users --- San Francisco, California, 1996--2000

Centers for Disease Control and Prevention - What is sepsis?

National Institute on Drug Abuse - What are the medical complications of chronic heroin use?

U.S. National Library of Medicine, National Institutes of Health - Abscess and Self-Treatment Among Injection Drug Users at Four California Syringe Exchanges and Their Surrounding Communities

Find Treatment For Heroin Addiction Today.
Find Treatment For Heroin Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592